Alert archive / Washington / High Surf Warnings in 2015

High Surf Warning 1, NWS Seattle, WA

December 12, 2015

NWS Seattle, WA issued this high surf warning at Dec 12, 2015, 11:47 PM PST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 12, 2015, 11:47 PM PST (07:47 UTC)
Expired
Dec 13, 2015, 9:00 AM PST
In force
9 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

200 
WHUS46 KSEW 130747
CFWSEW

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
1147 PM PST SAT DEC 12 2015

WAZ516-517-131600-
/O.UPG.KSEW.SU.Y.0005.000000T0000Z-151214T0800Z/
/O.NEW.KSEW.SU.W.0001.151213T0747Z-151213T1700Z/
/O.NEW.KSEW.SU.Y.0006.151213T1700Z-151214T0800Z/
NORTH COAST-CENTRAL COAST-
1147 PM PST SAT DEC 12 2015

...HIGH SURF WARNING IN EFFECT UNTIL 9 AM PST SUNDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 9 AM SUNDAY TO MIDNIGHT PST
SUNDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 9 AM PST SUNDAY. A HIGH SURF
ADVISORY REMAINS IN EFFECT FROM 9 AM SUNDAY THROUGH MIDNIGHT
SUNDAY NIGHT. THIS HIGH SURF ADVISORY IS IN EFFECT FROM 9 AM
SUNDAY TO MIDNIGHT PST SUNDAY NIGHT.

* COASTAL FLOODING...WAVES UP TO 30 FEET COULD CAUSE LOCALIZED
  MINOR FLOODING ALONG THE COASTLINE.

* WAVES AND SURF...WEST SWELL 25 TO 30 FEET WITH A PERIOD OF 15 TO
  18 SECONDS.

* TIMING...THE LARGEST WAVES ARE EXPECTED THROUGH EARLY SUNDAY
  MORNING. LARGE WAVES OVER 20 FEET WILL CONTINUE LATE SUNDAY
  AFTERNOON THROUGH THE EVENING.

* IMPACTS...LARGE WAVES MAY CONTAIN LOGS AND OTHER DEBRIS. BEACH
  EROSION IS ALSO POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN LIFE-THREATENING
CONDITIONS.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND
DANGEROUS SWIMMING CONDITIONS.

&&

$$

WAZ001-503-504-506-507-509>511-558-559-131600-
/O.CON.KSEW.CF.Y.0005.151213T1200Z-151213T1800Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR-
WESTERN SKAGIT COUNTY-EVERETT AND VICINITY-TACOMA AREA-
ADMIRALTY INLET AREA-HOOD CANAL AREA-SEATTLE AND VICINITY-
BREMERTON AND VICINITY-
1147 PM PST SAT DEC 12 2015

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT FROM 4 AM TO 10 AM
PST SUNDAY...

* COASTAL FLOODING...MINOR TIDAL OVERFLOW IS LIKELY NEAR THE 
  INLAND WATERS DURING THE HIGHS TIDES SUNDAY MORNING. 

HIGH TIDES AUGMENTED BY UNUSUALLY LOW ATMOSPHERIC PRESSURE WILL
LIKELY FLOOD VERY LOW LYING AREAS NEXT TO THE INLAND WATERS
SUNDAY MORNING. FLOODING IS EXPECTED TO BE MINOR AND WILL LAST
ONLY A FEW HOURS AROUND THE TIME OF HIGH TIDE.

THE TABLE BELOW GIVES TIME AND HEIGHT OF PREDICTED TIDES...THE
PREDICTED TIDAL ANOMALY DUE TO LOW PRESSURE AND OTHER FACTORS...
AND THE SUM OF THE PREDICTED TIDE AND THE PREDICTED ANOMALY. THE
TIDAL ANOMALY ALSO TAKES THE VALUES OF RECENT TIDAL ANOMALIES
INTO ACCOUNT.

STATION NAME: CHERRY POINT 
DAY		TIME		PRED 	ANOMALY		PRED + ANOMALY
SUN     07:35 AM    9.97    ~1.7        11.7 

STATION NAME: FRIDAY HARBOR 
SUN     07:29 AM    8.52    ~1.7        10.2 

STATION NAME: PORT TOWNSEND 
SUN     06:38 AM    9.22    ~1.5        10.7

STATION NAME: SEATTLE 
SUN     06:45 AM    12.23   ~1.5        13.7

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A COASTAL FLOOD ADVISORY INDICATES THAT ONSHORE WINDS AND TIDES
WILL COMBINE TO GENERATE FLOODING OF LOW AREAS ALONG THE SHORE.

&&

$$

WWW.WEATHER.GOV/SEATTLE
1 follow-up statement
533 
WHUS46 KSEW 131153
CFWSEW

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
353 AM PST SUN DEC 13 2015

WAZ516-517-131830-
/O.CON.KSEW.SU.W.0001.000000T0000Z-151213T1700Z/
/O.CON.KSEW.SU.Y.0006.151213T1700Z-151214T0800Z/
NORTH COAST-CENTRAL COAST-
353 AM PST SUN DEC 13 2015

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS
MORNING...
...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
MIDNIGHT PST TONIGHT...

* COASTAL FLOODING...25 TO 30 FOOT WAVES COULD CAUSE LOCALIZED
  MINOR FLOODING ALONG THE COASTLINE THIS MORNING.

* WAVES AND SURF...WEST SWELL 25 TO 30 FEET WITH A PERIOD OF 15 TO
  18 SECONDS WILL SUBSIDE TO 20 TO 25 FEET AFTER 9 AM THROUGH
  MIDNIGHT TONIGHT. 

* TIMING...THE LARGEST WAVES ARE EXPECTED EARLY THIS MORNING.
  LARGE WAVES OVER 20 FEET WILL CONTINUE THROUGH THIS EVENING.

* IMPACTS...LARGE WAVES MAY CONTAIN LOGS AND OTHER DEBRIS. BEACH 
  EROSION IS ALSO POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN LIFE-THREATENING
CONDITIONS.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND
DANGEROUS SWIMMING CONDITIONS.

&&

$$

WAZ001-503-504-506-507-509>511-558-559-131800-
/O.CON.KSEW.CF.Y.0005.151213T1200Z-151213T1800Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR-
WESTERN SKAGIT COUNTY-EVERETT AND VICINITY-TACOMA AREA-
ADMIRALTY INLET AREA-HOOD CANAL AREA-SEATTLE AND VICINITY-
BREMERTON AND VICINITY-
353 AM PST SUN DEC 13 2015

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...

* COASTAL FLOODING...MINOR TIDAL OVERFLOW IS LIKELY NEAR THE
  INLAND WATERS DURING THE HIGHS TIDES THIS MORNING.

HIGH TIDES AUGMENTED BY UNUSUALLY LOW ATMOSPHERIC PRESSURE WILL
LIKELY FLOOD VERY LOW LYING AREAS NEXT TO THE INLAND WATERS
THIS MORNING. WIND WAVE ACTION SPLASHING ALONG COASTLINES MAY
LOCALLY EXACERBATE FLOODING. FLOODING IS EXPECTED TO BE MINOR AND
WILL LAST ONLY A FEW HOURS AROUND THE TIME OF HIGH TIDE.

THE TABLE BELOW GIVES TIME AND HEIGHT OF PREDICTED TIDES...THE
PREDICTED TIDAL ANOMALY DUE TO LOW PRESSURE AND OTHER FACTORS...
AND THE SUM OF THE PREDICTED TIDE AND THE PREDICTED ANOMALY. THE
TIDAL ANOMALY ALSO TAKES THE VALUES OF RECENT TIDAL ANOMALIES
INTO ACCOUNT.

STATION NAME: CHERRY POINT 
DAY		TIME		PRED 	ANOMALY		PRED + ANOMALY
SUN     07:35 AM    9.97    ~1.7        11.7 

STATION NAME: FRIDAY HARBOR 
SUN     07:29 AM    8.52    ~1.7        10.2 

STATION NAME: PORT TOWNSEND 
SUN     06:38 AM    9.22    ~1.5        10.7

STATION NAME: SEATTLE 
SUN     06:45 AM    12.23   ~1.5        13.7

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A COASTAL FLOOD ADVISORY INDICATES THAT ONSHORE WINDS AND TIDES
WILL COMBINE TO GENERATE FLOODING OF LOW AREAS ALONG THE SHORE.

&&

$$


WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this high surf warning went out at Dec 12, 9:20 PM PST, 2 hours 27 minutes earlier.

Area forecast discussion, Dec 12, 9:20 PM PST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
920 PM PST SAT DEC 12 2015

.SYNOPSIS...A STRONG FRONT WILL MOVE EAST OF THE AREA TODAY. HIGH
WIND IS LIKELY ON THE COAST AND OVER THE NORTH INTERIOR WITH HEAVY
SNOW IN THE MOUNTAINS. SUNDAY WILL BE SHOWERY AND BREEZY. EARLY NEXT
WEEK SHOULD HAVE MORE TRANQUIL WEATHER WITH COOL CONDITIONS.

&&

.SHORT TERM...A SERIES OF UPDATES THIS EVENING DUE TO 00Z MODEL
DATA. CURRENT SOLUTIONS POINT TO PRESSURE GRADIENTS REMAINING PRETTY
TIGHT TONIGHT AND INTO SUNDAY MORNING...WITH MOST GUIDANCE NOT
INDICATING MUCH IN THE WAY OF DECREASING WINDS UNTIL MID TO LATE
SUNDAY MORNING. THE FOOTPRINT OF AREAS LIKELY TO BE IMPACTED BY
THESE WINDS HAS GROWN AS WELL...WITH THESE WINDS MAKING THEIR WAY
POTENTIALLY AS FAR SOUTH AS THE SOUTHERN REACHES OF PUGET SOUND.
WHILE THE LOW IS STILL PROGGED TO FILL IN AS IT MOVES EASTWARD OVER
LAND...POTENTIALLY OFFSETTING GRADIENT SOLUTIONS...HAVE OPTED TO
EXTEND INHERITED HIGH WIND WARNINGS THROUGH NOON SUNDAY AND HAVE
ISSUED A WIND ADVISORY FOR ALL OTHER LOWLAND LOCATIONS EXCLUDING THE
SOUTHWEST INTERIOR AND THE LOWER CHEHALIS VALLEY.

SETTING SIGHTS BACK ON CURRENT CONDITIONS...WINDS HAVE BEEN STEADILY
ON THE INCREASE...HELPING THE DECISION PROCESS ON THE ABOVE
MENTIONED PRODUCT UPDATES. CURRENT RADAR SHOWS ECHOES OVER MUCH OF
WESTERN WASHINGTON THIS EVENING...AND WHILE MORE SHOWERY IN NATURE
THAN EARLIER...GENERALLY A WET EVENING AND OVERNIGHT FOR MOST
LOCATIONS. BOTH SHOWERS AND BREEZY CONDITIONS WILL LINGER FOR MUCH
OF THE DAY SUNDAY BEFORE BOTH TAPER OFF...WINDS IN THE
AFTERNOON...SHOWERS IN THE EVENING. MONDAY MAY SEE A STRAY SHOWER OR
TWO IN THE MORNING BUT LOOKS TO BE OTHERWISE DRY...AS DOES THE START
OF TUESDAY. A MINOR IMPULSE MAY BRING A CHANCE OF RAIN FOR LATE
TUESDAY AFTERNOON THROUGH TUESDAY NIGHT...BUT MOST RECENT PROG DOES
NOT LOOK TERRIBLY CONVINCING. INHERITED LOW END CHANCE POPS COVER
THE SCENARIO PRETTY WELL.

SWITCHING GEARS TO HIGHER ELEVATIONS...STILL GETTING SOME OBS OF
SNOW FALLING...SO INHERITED WINTER STORM PRODUCTS LOOK TO BE IN GOOD
SHAPE WITH NO NEED FOR UPDATES OR TWEAKS.

PREVIOUS SHIFT BRIEFED ON 12Z GFS MODEL SOLUTION FOR WEDNESDAY
BUCKING EARLIER SOLUTIONS AND GOING MOSTLY DRY FOR WESTERN
WASHINGTON...PUSHING PROGGED MOISTURE FURTHER SOUTH. CURRENT 00Z RUN
REVERTS BACK TO EARLIER TREND WITH FAIR AMOUNT OF MOISTURE OVER THE
AREA. WILL PASS ON TO NEXT SHIFT THAT THIS WILL LIKELY BE THE
FORECAST PERIOD MOST IN NEED OF UPDATING...DEPENDING GREATLY ON 00Z
EURO SOLUTION OF COURSE.

THE NEXT FEW DAYS WILL BE ON THE COOL SIDE WITH HIGHS MOSTLY IN THE
40S AND LOWS MOSTLY IN THE 30S. SMR

.LONG TERM...MODELS IN AGREEMENT THAT THURSDAY AND FRIDAY LOOK TO BE
WET WITH PRECIP BECOMING MORE SCATTERED FOR NEXT WEEKEND. HAVE KEPT
CHANCE TO LIKELY POPS THROUGH THE EXTENDED. TEMPERATURES WILL
PROBABLY BE A LITTLE HIGHER IN THE EXTENDED. SMR/BURKE

&&

.HYDROLOGY...THE ONLY RIVER REACHES STILL ABOVE FLOOD STAGE ARE THE
SKOKOMISH AND THE LOWER CHEHALIS. THE SKOKOMISH RIVER BEGAN RISING
AGAIN THIS AFTERNOON IN RESPONSE TO RAINFALL TODAY. THIS WILL
DELAY ITS FALL BELOW FLOOD STAGE BUT MAJOR FLOODING IS NOT EXPECTED.
THE CREST ON THE CHEHALIS WILL REACH GRAYS HARBOR TODAY AND MAY BE A
BIT HIGHER THAN USUAL DUE TO HIGH TIDES. BOTH THE SKOKOMISH AND
LOWER CHEHALIS WILL FALL BELOW FLOOD STAGE ON SUNDAY. NO ADDITIONAL
RIVER FLOODING IS EXPECTED THROUGH DAY 7. BURKE

&&

.AVIATION...A STRONG FRONT WILL MOVE EAST OF THE CASCADES BY
MIDNIGHT. THE DEEP 980-985 MB SURFACE LOW WILL TRACK INLAND ACROSS
THE B.C/WA BOARDER EARLY SUNDAY MORNING. STRONG ONSHORE FLOW WILL
PREVAIL SUNDAY. AIR MASS MOIST AND STABLE...BECOMING SLIGHTLY
UNSTABLE SUNDAY.

KSEA...WINDS WERE SIGNIFICANTLY INCREASED TONIGHT THROUGH SUNDAY
MORNING. SLY WINDS 15-30 KT W/ GUSTS 45 KT BECOMING MORE SWLY
TONIGHT POSSIBLE THROUGH SUNDAY MORNING.

&&

.MARINE...THE DEEP 980-985 MB SURFACE LOW MAY TRACK A LITTLE FURTHER
SOUTH THAN PREVIOUSLY ANTICIPATED...POSSIBLY ALONG THE WA/B.C.
BOARDER FILLING TO 990 MB BY SUNDAY MORNING. GALE WARNINGS WERE
EXTENDED FOR ALL WATERS THROUGH 10 AM SUNDAY MORNING. PUGET SOUND
WAS ADDED TO THIS. FROM POINT GRENVILLE NORTHWARD...A STORM WARNING
FOR WINDS TO 50 KT OVER THE COASTAL WATERS IS IN EFFECT THROUGH 4 AM
SUNDAY MORNING.

THE FLOOD ADVISORY REMAINS IN EFFECT FOR ALL INTERIOR WATERS SUNDAY
MORNING. SEE THE LATEST COAST FLOOD STATEMENT FOR DETAILS. WITH
HIGHER WINDS EXPECTED OVER A LARGER AREA...WAVES ON TOP OF HIGH TIDE
AND WITH A TIDAL ANOMALY DUE TO LOWER PRESSURE...ARE LIKELY TO CAUSE
MINOR FLOODING ALONG COASTLINES. AREAS SUSCEPTIBLE TO COASTAL
FLOODING SHOULD MONITOR CURRENT FORECAST INFORMATION. WILL NEED TO
WATCH THE NORTH INTERIOR IN PARTICULAR FOR THE POSSIBILITY OF
COASTAL FLOODING SUNDAY MORNING IF HIGH WINDS DEVELOP LARGE WAVES.

WEST SWELL 23-27 FEET WILL MOVE INTO THE COASTAL WATERS
TONIGHT...THEN SUBSIDE BELOW 20 FEET SUNDAY NIGHT.

ONSHORE FLOW WILL EASE MON AND TUE. ANOTHER FRONTAL SYSTEM WILL
REACH THE WATERS WED OR THU. SCHNEIDER

&&

.SEW WATCHES/WARNINGS/ADVISORIES...

WA...COASTAL FLOOD ADVISORY FROM 4 AM TO 10 AM PST SUNDAY FOR
     ADMIRALTY INLET AREA-BREMERTON AND VICINITY-EVERETT AND
     VICINITY-HOOD CANAL AREA-SAN JUAN COUNTY-SEATTLE AND VICINITY-
     SOUTHWEST INTERIOR-TACOMA AREA-WESTERN SKAGIT COUNTY-WESTERN
     WHATCOM COUNTY.

     WINTER STORM WARNING UNTIL 10 AM PST SUNDAY FOR CASCADES OF
     PIERCE AND LEWIS COUNTIES-CASCADES OF SNOHOMISH AND KING
     COUNTIES-CASCADES OF WHATCOM AND SKAGIT COUNTIES.

     HIGH WIND WARNING NOON PST SUNDAY FOR ADMIRALTY INLET AREA-SAN
     JUAN COUNTY-WESTERN SKAGIT COUNTY-WESTERN WHATCOM COUNTY-
     CENTRAL COAST-NORTH COAST.

     WIND ADVISORY FOR EVERETT AND VICINITY-TACOMA AREA-HOOD CANAL
     AREA-EASTERN STRAIT OF JUAN DE FUCA-WESTERN STRAIT OF JUAN DE
     FUCA-EAST PUGET SOUND LOWLANDS-BELLEVUE AND VICINITY-SEATTLE AND
     VICINITY-BREMERTON AND VICINITY.

     HIGH SURF ADVISORY FROM 10 PM THIS EVENING TO MIDNIGHT PST
     SUNDAY NIGHT FOR CENTRAL COAST-NORTH COAST.

     COASTAL FLOOD ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR
     CENTRAL COAST-EASTERN STRAIT OF JUAN DE FUCA-NORTH COAST-
     WESTERN STRAIT OF JUAN DE FUCA.

     WINTER WEATHER ADVISORY UNTIL 10 AM PST SUNDAY FOR OLYMPICS.

PZ...GALE WARNING ALL WATERS THROUGH 10 AM SUNDAY MORNING.
     STORM WARNING FOR THE COASTAL WATERS FROM POINT GRENVILLE
     NORTHWARD IN EFFECT THROUGH 4 AM SUNDAY MORNING.

     SMALL CRAFT ADVISORY FOR ROUGH BAR THROUGH MONDAY FOR GRAYS
     HARBOR BAR.

&&

WWW.WEATHER.GOV/SEATTLE

YOU CAN SEE AN ILLUSTRATED VERSION OF THIS DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 7:41 PM PSTGale WarningSEW37 hr
Dec 12, 7:41 PM PSTStorm WarningSEW8 hr
Dec 12, 7:48 PM PSTWind AdvisorySEW13 hr
Dec 12, 11:47 PM PSTHigh Surf AdvisorySEW24 hr
Dec 13, 8:48 AM PSTSmall Craft AdvisorySEW24 hr
Dec 13, 9:15 AM PSTWinter Weather AdvisorySEW25 hr

Nearby

High Surf Warnings in Washington, 2015Every high surf warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.